North Carolina, 2009

Flooding and Coastal Flood in North Carolina, November 12 to 15, 2009

November 12 to 15, 2009 · NWS MHX · 12 events in 6 counties and zones

The remnants of Tropical Storm Ida interacted with a strong upper level disturbance to produce a deep, slow moving, low pressure system off the Carolina coast November 11th through the 13th. This system produced widespread heavy rain, gusty winds, and coastal flooding across portions of eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5.8 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

The remnants of Tropical Storm Ida interacted with a strong upper level disturbance to produce a deep, slow moving, low pressure system off the Carolina coast November 11th through the 13th. This system produced widespread heavy rain, gusty winds, and coastal flooding across portions of eastern North Carolina. By far, the most signifcant impact was coastal flooding over the northern Outer Banks where over five million dollars in damage was reported. The large waves from the storm continued to batter the Outer Banks for several days after the storm system moved away.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Nov 11, 10:35 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 11, 10:35 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1035 PM EST WED NOV 11 2009

.SYNOPSIS...
LOW PRESSURE WILL MOVE SLOWLY NE ALONG THE COAST TONIGHT AND
THURSDAY. THE LOW WILL THEN MOVE SLOWLY MOVE EAST AND AWAY FROM
THE REGION LATER FRIDAY AND SATURDAY. HIGH PRES WILL BUILD IN
FROM THE W SUNDAY AND MONDAY THEN WEAKEN ON TUESDAY. A COLD FRONT
WILL MOVE INTO THE AREA WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
NO CHANGES TO WATCHES/WARNING/ADVISORIES. SFC LOW HAS REDEVELOPED SE
OF CAPE FEAR...AND EXPECTED TO GRADUALLY MOVE NE OVERNIGHT. COASTAL
TROF HAS SHOWN LITTLE MOVEMENT AND LIKELY TO REMAIN NEARLY STNRY
ALONG COAST OVERNIGHT. BAND OF HEAVIER RAIN NOW DEVELOPING JUST WEST
OF TROF AND ADDED MENTION OF HEAVY RAIN ALONG AND E OF HWY 17
OVERNIGHT. RADAR INDICATING UP TO 1 INCH PER HOUR WITH SRN END OF
THIS BAND OFF BOGUE INLET AND MAY HAVE TO GO WITH FLOOD WARNING SRN
SECTIONS IN NEXT FEW HOURS. WIND ADVSYS/HIGH WIND WARNINGS LOOK ON
TRACK.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
AS OF 330 PM WED...WITH THE UPR LOW CUTOFF THE STACKED SYSTEM
WILL MOVE SLOWLY AND CONT TO PRODUCE GOOD CVRG OF RAIN ACROSS THE
REGION. WILL MAINTAIN CAT POPS THU HOWEVER IT NOW SEEMS THE
HEAVIEST QPF WILL SLIDE N EARLY SO ENDED THE FLOOD WATCH THU
MORNING. GUSTY WINDS WILL CONT ESPCLY N CST AND OBX WITH THE LOW
JUST OF THE CST AND HIGH TO THE N SO CONT WIND WARN/ADVRY NRN TIER
THRU LATE THU OR THU EVENING. RAINFALL WILL BE TAPERING OFF FROM
SW TO NE THU NIGHT AND FRI AS THE SYSTEM SLOWLY SHIFTS FURTHER
OFFSHORE. CONT HIGH POP THU EVENING THEN DECREASED TO CHC INLAND
LATER THU NIGHT INTO FRI WITH LIKELY POPS CONT OVER THE NE
SECTIONS CLOSE TO THE LOW THROUGH FRI. ALL RAIN SHLD BE ENDING
OVER THE NE SECTIONS LATER SAT AS DRIER AIR AND HIGH PRES BEGINS
TO BUILD IN IN WAKE OF THE LOW. CLOUDS AND PRECIP WILL KEEP TEMPS
COOL THU AND FRI WITH HIGHS IN THE UPPER 50S TO LOWER 60S INLAND
WITH MID 60S MOST CSTL SITES. TEMPS SAT WILL WARM INTO THE MID AND
UPR 60S ALL AREAS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 330 PM WED...DRY SUN THROUGH TUE WITH HIGH PRES OVER THE
AREA...THEN SMALL POP TUE NIGHT AND WED AS NEXT FRONT MOVES INTO
THE AREA. FOLLOWED HPC FOR TEMPS WITH HIGHS MAINLY UPR 60S TO
LOWER 70S SUNDAY COLLING TO THE MID/UPR 60S REST OF THE PERIOD.

&&

.AVIATION /20Z TODAY THROUGH MONDAY/...
AS OF 315 PM WED...VERY POOR FLYING CONDITIONS NEXT FEW DAYS. LOW
PRESSURE MOVING SLOWLY NORTHEAST ALONG THE NORTH CAROLINA COAST
TONIGHT THROUGH THURSDAY NIGHT WILL MAINTAIN A LONG NORTHEAST
FETCH WITH LOW CLOUDS/VSBY AND LIGHT/MODERATE RAIN. GUSTY
NORTHEAST WINDS EXPECTED TONIGHT INTO THURSDAY MORNING...GUSTING
IN THE MID 20S. SOME ISOLATED THUNDER POSSIBLE ALONG THE COAST
TONIGHT THROUGH THURSDAY NIGHT AS WELL. A GRADUAL IMPROVEMENT IS
EXPECTED SATURDAY AND SUNDAY AS HIGH PRESSURE AND DRIER AIR WORK
IN FROM THE WEST.

&&

.MARINE...
MINOR ADJUSTMENTS TO INCREASE WINDS AND SEAS OVER WATERS S OF
LOOKOUT NEXT FEW HOURS...OTRW FCST GENERALLY ON TRACK. GALES
CURRENTLY VERIFYING OVER MOST OF WATERS. WINDS EXPECTED TO RECEDE
SLIGHTLY OVER SRN WATERS LATE AS SFC LOW MOVES NEAR AREA. SEAS UP TO
16 FEET AT WAVERIDE BUOY ABOUT 12 MILES ENE OF DUCK.

&&

.TIDES/COASTAL FLOODING...
AS OF 330 PM WED...MAIN THREAT FOR COASTAL FLOODING WILL BE OVER
NRN OBX WHERE STRONGEST ONSHORE WINDS WILL INCREASE WATER LEVELS
2 TO 4 FEET ABOVE NORMAL. OVER THE SRN PAMLICO SOUND WINDS HAVE
NOT INCREASED AS EXPECTED AND LATEST MDL TRENDS SHOW BRIEF PERIOD
OF GUSTY E/NE WINDS OVERNIGHT. SINCE SPEEDS AND DURATION LESS THAN
PREV THOUGHT HAVE DROP COASTAL FLOOD WARNING AND WENT WITH COASTAL
FLOOD ADVISORY FOR WATER LEVEL INCREASES OF 2 TO 3 FEET. ALSO
ADDED BEAUFORT COUNTY TO ADVISORY AS E FLOW WILL INCREASE WATER
LEVELS UP PAMLICO RIVER. AS WINDS BECOME MORE N AND DECREASE THU
THE MINOR FLOODING SHLD SLOWLY SUBSIDE OVER THE SOUTHERN AND
WESTERN PORTION OF THE SOUND. HAVE ADDED A HIGH SURF ADVRY FOR THE
BEACHES FROM OCRACOKE TO CAPE LOOKOUT AS WAVEWATCH SHOW SEAS
BUILDING ABOVE 8 FT AND WITH PD OF E FLOW SHLD PRODUCE BREAKERS
OF 8 FT OR SO.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ029-044-079-080-
     090>095-098.
     COASTAL FLOOD ADVISORY FROM 8 PM THIS EVENING TO 1 PM EST
     THURSDAY FOR NCZ080-093>095.
     HIGH SURF ADVISORY UNTIL 7 PM EST THURSDAY FOR NCZ095-104.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY FOR
     NCZ081-095.
     FLOOD WATCH THROUGH THURSDAY MORNING FOR NCZ045>047-081.
     WIND ADVISORY FROM 7 PM THIS EVENING TO 7 PM EST THURSDAY FOR
     NCZ045>047.
     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 7 AM EST THURSDAY
     FOR NCZ104.
     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 1 AM EST FRIDAY
     FOR NCZ103.
     COASTAL FLOOD WARNING FROM 8 PM THIS EVENING TO 8 AM EST
     SATURDAY FOR NCZ103.
MARINE...GALE WARNING UNTIL 7 AM EST THURSDAY FOR AMZ135-156.
     GALE WARNING UNTIL 7 AM EST FRIDAY FOR AMZ130-150.
     GALE WARNING UNTIL 1 PM EST THURSDAY FOR AMZ152-154.
     GALE WARNING UNTIL 1 AM EST THURSDAY FOR AMZ158.

&&

SYNOPSIS...RF
NEAR TERM...JBM
SHORT TERM...RF
LONG TERM...RF
AVIATION...HSA
MARINE...JBM
TIDES/COASTAL FLOODING...RF
Hazardous weather outlook, Nov 11, 3:20 PM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EST WED NOV 11 2009

NCZ029-044-079-090>092-122030-
MARTIN-PITT-GREENE-DUPLIN-LENOIR-JONES-
320 PM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-122030-
ONSLOW-
320 PM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...MODERATE THREAT OF RIP CURRENTS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   MODERATE THREAT OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ045>047-122030-
WASHINGTON-TYRRELL-MAINLAND DARE-
320 PM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ081-122030-
MAINLAND HYDE-
320 PM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ080-093-094-122030-
BEAUFORT-CRAVEN-PAMLICO-
320 PM EST WED NOV 11 2009

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-122030-
CARTERET-
320 PM EST WED NOV 11 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY NORTH OF
CAPE LOOKOUT...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH THREAT OF RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS
EVENING TO 1 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   HIGH SURF ADVISORY.
   HIGH THREAT OF RIP CURRENTS.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   HIGH THREAT OF RIP CURRENTS.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-122030-
OUTER BANKS HYDE-
320 PM EST WED NOV 11 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...HIGH THREAT OF RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH THREAT OF RIP CURRENTS.
   HIGH SURF ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH THREAT OF RIP CURRENTS.
   HIGH SURF ADVISORY.
   HIGH WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-122030-
OUTER BANKS DARE-
320 PM EST WED NOV 11 2009

...HIGH THREAT OF RIP CURRENTS IN EFFECT THROUGH THURSDAY EVENING...
...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 AM EST
FRIDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH THREAT OF RIP CURRENTS.
   HIGH WIND WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH THREAT OF RIP CURRENTS.
   HIGH WIND WARNING.
   COASTAL FLOOD WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 12, 1:29 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
129 AM EST THU NOV 12 2009

NCZ092>095-098-120800-
JONES-PAMLICO-CRAVEN-CARTERET-ONSLOW-
129 AM EST THU NOV 12 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...CRAVEN...
PAMLICO AND JONES COUNTIES UNTIL 300 AM EST...

AT 124 AM EST...THERE WERE STRONG THUNDERSTORMS FROM 13 MILES
SOUTHWEST OF JAMES CITY TO 45 MILES SOUTHEAST OF NORTH TOPSAIL
BEACH...MOVING NORTH AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
NEW BERN AT 145 AM EST...JAMES CITY AT 150 AM EST...HAVELOCK AT 155
AM EST...NEWPORT AT 155 AM EST...MOREHEAD CITY AT 300 AM EST.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.
CONTINUED HEAVY RAINFALL WILL CAUSE PONDING OF WATER AND LOCALIZED
FLOODING OF ROADWAYS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO
AVOID HYDROPLANING AND SHOULD BE ALERT TO WATER ACROSS PRIMARY
ROADWAYS AND POTENTIAL FLOODING OF SECONDARY ROADWAYS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

26

The radar

The Morehead City radar (KMHX), 19 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 coastal flood, 2 high surf, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carteret

When
November 12, 2:20 AM EST
Where
Carteret County, 0.89 mi SW of Cedar Pt
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.690, -77.060

Several large tree limbs blown down on Bahia Lane in Cape Carteret.

Flood, Carteret

When
November 12, 2:39 AM EST to 4:39 AM EST
Where
Carteret County, Peletier to 0.37 mi SSE of Truttneys Lndg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.730, -77.080

Heavy rain, with widespread amounts over 6 inches, flooded several roads across western Carteret County. Several roads were impassable including Bucks Corner Road off Highway 58.

Flood, Onslow

When
November 12, 2:39 AM EST to 4:39 AM EST
Where
Onslow County, 0.69 mi N of Swansboro to 2.24 mi NW of Swansboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.690, -77.130

Heavy rain, with widespread amounts over six inches, flooded numerous secondary roads off Highway 24. Several roads were impassable.

Flood, Carteret

When
November 12, 2:39 AM EST
Where
Carteret County, 0.89 mi NW of Newport to 2.51 mi W of Newport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.790, -76.860

Numerous roads flooded and impassable near Newport. A part of Mill Creek road was flooded and impassable.

Coastal Flood, Eastern Dare

When
November 12, 3:00 AM EST to November 14, 6:00 AM EST
Where
Eastern Dare forecast zone
Property damage
$5.8 million
Reported by
County Official

Significant ocean over-wash and coastal flooding developed over the northern Outer Banks during the early morning hours of November 12th and continued through the early moring hours of November 14th. Areas from Buxton north to Duck had several episodes of coastal flooding, mainly during the high tide cycle. Overall 4 homes were destroyed, 61 had major damage and 465 had minor damage. Highway 12 was severely flooded and destoyed near Rodanthe due to the ocean over-wash. Damage from the coastal flooding was estimated to be 5.8 million dollars.

Flood, Jones

When
November 12, 3:29 AM EST to 5:29 AM EST
Where
Jones County, 5.49 mi ESE of Wise Fork to 3.4 mi NNE of Phillips Xrds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.190, -77.430

Heavy rain caused flooding along Highway 70 near the Dover exit.

Flood, Jones

When
November 12, 3:29 AM EST to 5:29 AM EST
Where
Jones County, 4.53 mi E of Ten Mile Fork to 2.63 mi ESE of Ten Mile Fork
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.050, -77.140

Two to three feet of water reported across Highway 17 from the Craven County line to Ten Mile Fork Road.

Flood, Washington

When
November 12, 5:00 AM EST to 12:00 PM EST
Where
Washington County, 0.68 mi N of Creswell to 1.32 mi N of Cherry
Cause
Dam / Levee Break
Reported by
Emergency Manager
Coordinates
35.880, -76.402

Widespread heavy rain caused a levee near Creswell to fail. Several roads were flooded and impassable from the flooding.

Coastal Flood, Carteret

When
November 12, 5:00 PM EST to 10:00 PM EST
Where
Carteret forecast zone
Reported by
County Official

Eastern sections of Carteret County were flooded from the Pamlico Sound. Water levels two to three feet above normal from Cedar Island to Beaufort resulted in flooding of many low lying secondary roads.

High Surf, Eastern Hyde

When
November 12, 9:00 PM EST to November 13, 11:30 PM EST
Where
Eastern Hyde forecast zone
Reported by
Department of Highways

Ocean over-wash near Ocracoke closed portions of Highway 12 from late on November 12th through November 13th.

Coastal Flood, Carteret

When
November 14, 6:00 AM EST to 9:00 AM EST
Where
Carteret forecast zone
Reported by
Law Enforcement

Portions of Front Street in Beaufort impassable from coastal flooding off Taylor Creek.

High Surf, Eastern Dare

When
November 15, 1:00 PM EST
Where
Eastern Dare forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

Large waves swept a woman off some sand bags near Rodanthe and carried her out into the ocean where she apparently drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Eastern Dare2009-11-15FemaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, November 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202938, 202934, 202935, 202941, 202939, 202936, 202942, 202940, 202937, 202944, 202943, 202949.